Alert archive / New York / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 26, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at May 16, 2025, 4:55 AM EDT for Cattaraugus County, Chautauqua County, Erie County, New York. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2025, 4:55 AM EDT (08:55 UTC)
- Expired
- May 16, 2025, 5:45 AM EDT
- In force
- 50 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 82 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:00 AM EDT | MARINE TSTM WIND 49 | 2 Nw Dunkirk, NY | |
| May 16, 5:37 AM EDT | TSTM WND DMG | Napoli, NY | Report of a few trees downed in the Town of Napoli. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 720 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
590
WUUS51 KBUF 160855
SVRBUF
NYC009-013-029-160945-
/O.NEW.KBUF.SV.W.0026.250516T0855Z-250516T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
455 AM EDT Fri May 16 2025
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Western Cattaraugus County in western New York...
Southwestern Erie County in western New York...
Chautauqua County in western New York...
* Until 545 AM EDT.
* At 454 AM EDT, a severe thunderstorm was located near Mayville, or
9 miles southwest of Fredonia, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Silver Creek Reservoir, Angola, East Randolph, South Dayton,
Onoville, Eden, Perrysburg, Ellington, Mayville, and Busti.
This includes the following highways...
Interstate 90 between exits 57A and 61.
Interstate 86 between exits 4 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 4244 7950 4253 7939 4260 7919 4269 7910
4277 7890 4200 7884 4200 7976 4227 7976
4228 7973 4231 7977
TIME...MOT...LOC 0854Z 244DEG 35KT 4232 7942
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Thomas2 follow-up statements
598
WWUS51 KBUF 160935
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
535 AM EDT Fri May 16 2025
NYC009-013-029-160945-
/O.CON.KBUF.SV.W.0026.000000T0000Z-250516T0945Z/
Cattaraugus NY-Erie NY-Chautauqua NY-
535 AM EDT Fri May 16 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM EDT
FOR WESTERN CATTARAUGUS...SOUTHWESTERN ERIE AND SOUTHEASTERN
CHAUTAUQUA COUNTIES...
At 535 AM EDT, severe thunderstorms were located along a line
extending from North Collins to near Frewsburg, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
East Randolph, South Dayton, Onoville, Cherry Creek, Eden,
Perrysburg, Ellington, Busti, Dayton, and Kennedy.
This includes the following highways...
Interstate 90 near exit 57A.
Interstate 86 between exits 12 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4208 7885 4207 7885 4200 7884 4200 7933
4223 7918 4245 7909 4266 7901 4266 7889
4247 7888
TIME...MOT...LOC 0935Z 267DEG 30KT 4258 7895 4203 7922
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PP961
WWUS51 KBUF 160947
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
547 AM EDT Fri May 16 2025
NYC009-013-029-160955-
/O.EXP.KBUF.SV.W.0026.000000T0000Z-250516T0945Z/
Cattaraugus NY-Erie NY-Chautauqua NY-
547 AM EDT Fri May 16 2025
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CATTARAUGUS...
SOUTHWESTERN ERIE AND SOUTHEASTERN CHAUTAUQUA COUNTIES HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire. Additional severe
thunderstorm warnings remain in effect for Cattaraugus and southern
Erie counties.
&&
LAT...LON 4208 7885 4207 7885 4200 7884 4200 7933
4223 7918 4245 7909 4266 7901 4266 7889
4247 7888
TIME...MOT...LOC 0945Z 244DEG 35KT 4262 7884 4207 7911
$$
ThomasWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:52 AM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 16, 2:52 AM EDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 252 AM EDT Fri May 16 2025 .SYNOPSIS... A broad closed low over the Upper Midwest today will gradually cross the Great Lakes through the weekend, resulting in several opportunities for showers and thunderstorms through at least Saturday night. Much cooler and generally drier weather behind this system expected to last through the first half of next week before becoming unsettled again by later Wednesday. && .NEAR TERM /THROUGH TONIGHT/... A deep closed low will slowly meander into the Upper Midwest from the Northern Plains today, then begin to pivot into the western Great Lakes tonight. An occluded front well out ahead of this system's center will traverse Ontario Province through the day, with the corresponding warm and cold frontal boundaries closely trailing one another further south. This will force a slowly decaying area of convection into the region from the west early this morning. Increasingly diffuse boundary forcing, waning instability and a decoupled BL should preclude most if not all potential for severe thunderstorms, though an isolated stronger wind gust or two cannot be completely ruled out. The initial line of showers and storms will continue to diminish as it moves east of the Genesee Valley after daybreak. The trailing cold front and drier airmass will arrive in WNY by the afternoon, though out ahead of it in the warm sector there will likely be additional scattered shower and thunderstorm development. Greatest coverage will be east of Erie/Niagara county with enough shear present for a Marginal severe threat. Otherwise, it will be warm and humid today, though stiffening onshore flow off Lake Erie will keep the Buffalo Metro and surrounding areas cooler. A period of areawide dry weather tonight as diurnally forced showers from the afternoon taper off. Another pair of frontal boundaries then tied to the western closed low will then begin to encroach on the region again, with a warm front likely bringing another round of showers and embedded thunderstorms late tonight. Again, there is a Marginal Risk of severe thunderstorms with this activity, though the poor timing should keep the vast majority of any convection elevated. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... A closed low will rotate across our region this period, bringing unsettled weather and cooling conditions. To start Saturday moderate rain showers associated with a warm front draped over our region will favor eastern zones, while an approaching cold front will drive another line of showers and thunderstorms across our region. An early day passage of the cold front may limit the severe threat, with marginal instability (MUCAPE 300-600 J/KG) over the Finger Lakes and eastern Lake Ontario region and 0-6 km bulk shear values increasing to 40-45 knots and steepening lapse rates building thunderstorms to strong to severe limits early afternoon...this before the cold front clears the region of downpours, humidity and mild temperatures. The main severe threats will be damaging wind gusts with the lower risk for small hail. Behind the cold front a developing lake breeze will bring increasing amounts of sunshine and a gusty southwest breeze to the Buffalo region. Along this lake breeze boundary a few showers or garden variety thunderstorms will be possible through the evening hours. Convection will wane Saturday night with the loss of instability, but we'll still have scattered activity overnight...with likely PoPs Sunday east of Lake Ontario as the upper level low slowly passes over the region. Drier air will bring some clearing skies to WNY Sunday night...with this drier airmass also diminishing the shower threat east of Lake Ontario. && .LONG TERM /MONDAY THROUGH THURSDAY/... Fair weather Monday and Tuesday as a narrow ridge of high pressure squeezes between a stalled closed low to the east over northern New England and an upstream closed low over the Rockies. Unsettled weather returns Wednesday and Thursday with multiple shortwaves collecting to form another closed low over the Great Lakes, with cool conditions continuing. && .AVIATION /07Z FRIDAY THROUGH TUESDAY/... A closed low pressure system moving into the Upper Midwest from the Northern Plains will send an occluded front across southern Ontario today. A line of strong thunderstorms along this front will inevitably reach western NY early this morning, though it continues to diminish in strength as it moves east of Michigan. A brief period of MVFR/IFR conditions expected at KBUF/KIAG/KJHW between 09z and 11z with this line before it moves east to the Genesee Valley (KROC). Mainly VFR will prevail out ahead of it, though a warm frontal boundary out ahead of the main line is causing more widely scattered elevated showers/thunderstorms to develop, a few of which could reach as far east as KROC. PROB30 groups have been placed in the TAFs to cover this as confidence in timing and placement of this activity is much lower. The line of showers will shift east of KROC and continue to decay after 13z. There will likely be a brief period of light stratiform rain in its wake, as well as a slightly more persistent MVFR stratocu across Western NY. While this is expected to clear with mainly VFR after about 16z, additional scattered shower and thunderstorm development is possible from the Genesee Valley eastward through the afternoon hours. Another round of showers and thunderstorms is expected to move back in from the west tonight with restrictions possible, though this will likely occur after the 06z TAF cycle. Outlook... Saturday...Mainly VFR/MVFR. Restrictions likely at times with periodic showers and thunderstorms. Sunday...Mainly VFR with scattered showers east of KROC. Monday and Tuesday...Mainly VFR. && .MARINE... Generally light winds and waves across the lakes this morning ahead of warm front and a line of showers and thunderstorms moving in from the west. Southwest winds on Lake Erie may increase to near 15kts for a few hours following this activity, then diminish again later this afternoon. Drier weather expected over the waters this afternoon through early tonight. Another pair of frontal boundaries will then cause showers and thunderstorms to move back in from the southwest, with a drying trend first across Lake Erie late Saturday morning, with Lake Ontario to follow Saturday afternoon through Sunday. Southwest winds on both lakes are expected to increase by Saturday afternoon with SCA conditions likely on both lakes through at least a portion of Sunday, with the east end of Lake Ontario possibly lasting into Sunday night. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...PP NEAR TERM...PP SHORT TERM...Thomas LONG TERM...Thomas AVIATION...PP MARINE...PP
Hazardous weather outlook, May 16, 3:37 AM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 337 AM EDT Fri May 16 2025 NYZ001-010-019-020-085-170745- Niagara-Northern Erie-Chautauqua-Cattaraugus-Southern Erie- 337 AM EDT Fri May 16 2025 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms early this morning, and again late tonight. The main risk will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-170745- Oswego-Jefferson-Lewis- 337 AM EDT Fri May 16 2025 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for severe thunderstorms Saturday. The main risk will be damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-170745- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 337 AM EDT Fri May 16 2025 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms early this morning, and again late tonight. The main risk will be strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043-044-063-064-SLZ024-170745- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Saint Lawrence River from Ogdensburg to Saint Regis- 337 AM EDT Fri May 16 2025 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms today and again late tonight. The main risk will be strong wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for severe thunderstorms Saturday. The main risk will be strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002>005-011>014-021-170745- Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Wyoming-Livingston- Ontario-Allegany- 337 AM EDT Fri May 16 2025 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a marginal risk for severe thunderstorms today. The main risk will be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for severe thunderstorms on Saturday. The main risk will be damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ045-065-SLZ022-170745- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- 337 AM EDT Fri May 16 2025 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for severe thunderstorms Saturday. The main risk will be strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, May 16, 4:41 AM EDT, 14 minutes before
Special Weather Statement National Weather Service Buffalo NY 441 AM EDT Fri May 16 2025 NYZ001-002-010>012-019>021-085-161130- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Buffalo, Batavia, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 441 AM EDT Fri May 16 2025 ... Strong Thunderstorms This Morning ... A line of strong thunderstorms is bearing down upon Western New York this morning. Within this activity is frequent lightning, heavy downpours and strong wind gusts. The stronger storms will reach Niagara Falls, Buffalo, Hamburg and Jamestown between 5 AM and 6 AM. This activity, weakening farther inland will pass across the region through 8 AM. Downpours of rain within these storms will lower visibility this morning, and cause ponding of water on low lying or poor drainage roadways. Thomas
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:18 AM EDT | Special Marine Warning | BUF | 87 min | |
| May 16, 4:48 AM EDT | Special Marine Warning | BUF | 117 min | |
| May 16, 5:03 AM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Niagara, Orleans, Wyoming | 72 min |
| May 16, 5:35 AM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Wyoming | 55 min |
| May 16, 6:06 AM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Wyoming | 39 min |
Nearby
Severe Thunderstorm Warnings in New York, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.